Alert archive / California / Wind Advisories in 2019
Wind Advisory 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Jan 21, 2019, 12:55 PM PST for Imperial County, Riverside County, San Bernardino County, California; La Paz County, Arizona. It took effect at Jan 21, 2019, 10:00 PM PST. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2019, 12:55 PM PST (20:55 UTC)
- In effect from
- Jan 21, 2019, 10:00 PM PST
- Expired
- Jan 22, 2019, 5:00 PM PST
- In force
- 19 hr
- Issued by
- NWS Phoenix, AZ
Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA
The radar
The Yuma radar (KYUX), 164 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
429 WWUS75 KPSR 212055 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 155 PM MST Mon Jan 21 2019 CAZ562-212200- /O.CAN.KPSR.WI.Y.0001.000000T0000Z-190121T2100Z/ Imperial County Southwest- 1255 PM PST Mon Jan 21 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Phoenix has cancelled the Wind Advisory. Locally gusty winds up to 35 mph will continue, but should remain below advisory thresholds for the remainder of the afternoon. $$ CAZ560-221200- /O.EXP.KPSR.WI.Y.0001.000000T0000Z-190121T2100Z/ /O.NEW.KPSR.WI.Y.0002.190122T0600Z-190123T0100Z/ Joshua Tree NP West- Including the cities of Cottonwood Visitor and Lost Horse-Keys Village 1255 PM PST Mon Jan 21 2019 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 PM PST TUESDAY... ...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect from 10 PM this evening to 5 PM PST Tuesday. * WINDS...North 25 to 35 mph with gusts up to 50 mph. * TIMING...Through the the early afternoon hours today. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ564-568-221200- /O.NEW.KPSR.WI.Y.0002.190122T0600Z-190123T0100Z/ Chuckwalla Mountains-Chiriaco Summit- Including the cities of Imperial Hot Mineral Springs and Chiriaco Summit 1255 PM PST Mon Jan 21 2019 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 PM PST TUESDAY... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect from 10 PM this evening to 5 PM PST Tuesday. * WINDS...North 20 to 30 mph with gusts up to 50 mph. * TIMING... * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ530-CAZ569-221200- /O.NEW.KPSR.WI.Y.0002.190122T1500Z-190123T0100Z/ Parker Valley-Palo Verde Valley- Including the cities of Parker, Ehrenberg, Blythe, Palo Verde, and Ripley 155 PM MST Mon Jan 21 2019 /1255 PM PST Mon Jan 21 2019/ ...WIND ADVISORY IN EFFECT FROM 8 AM MST /7 AM PST/ TO 6 PM MST /5 PM PST/ TUESDAY... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect from 8 AM MST /7 AM PST/ to 6 PM MST /5 PM PST/ Tuesday. * WINDS...North 20 to 30 mph with gusts up to 45 mph. * TIMING... * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
3 follow-up statements
087 WWUS75 KPSR 220844 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 144 AM MST Tue Jan 22 2019 CAZ560-564-568-222045- /O.CON.KPSR.WI.Y.0002.000000T0000Z-190123T0100Z/ Joshua Tree NP West-Chuckwalla Mountains-Chiriaco Summit- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, and Chiriaco Summit 1244 AM PST Tue Jan 22 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON... * WINDS...North 20 to 30 mph with gusts up to 45 mph. * TIMING...Through 5 PM this afternoon. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ530-CAZ569-222045- /O.CON.KPSR.WI.Y.0002.190122T1500Z-190123T0100Z/ Parker Valley-Palo Verde Valley- Including the cities of Parker, Ehrenberg, Blythe, Palo Verde, and Ripley 144 AM MST Tue Jan 22 2019 /1244 AM PST Tue Jan 22 2019/ ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM MST /7 AM PST/ THIS MORNING TO 6 PM MST /5 PM PST/ THIS EVENING... * WINDS...North 20 to 30 mph with gusts up to 45 mph. * TIMING...Mid morning through this afternoon. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
246 WWUS75 KPSR 221125 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 425 AM MST Tue Jan 22 2019 CAZ560-564-568-222330- /O.CON.KPSR.WI.Y.0002.000000T0000Z-190123T0100Z/ Joshua Tree NP West-Chuckwalla Mountains-Chiriaco Summit- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, and Chiriaco Summit 325 AM PST Tue Jan 22 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON... * WINDS...North 20 to 30 mph with gusts up to 45 mph. * TIMING...Through 5 PM this afternoon. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ530-CAZ569-222330- /O.CON.KPSR.WI.Y.0002.190122T1500Z-190123T0100Z/ Parker Valley-Palo Verde Valley- Including the cities of Parker, Ehrenberg, Blythe, Palo Verde, and Ripley 425 AM MST Tue Jan 22 2019 /325 AM PST Tue Jan 22 2019/ ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM MST /7 AM PST/ THIS MORNING TO 6 PM MST /5 PM PST/ THIS EVENING... * WINDS...North 20 to 30 mph with gusts up to 45 mph. * TIMING...Mid morning through this afternoon. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
170 WWUS75 KPSR 222039 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 139 PM MST Tue Jan 22 2019 CAZ560-564-568-230100- /O.CON.KPSR.WI.Y.0002.000000T0000Z-190123T0100Z/ Joshua Tree NP West-Chuckwalla Mountains-Chiriaco Summit- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, and Chiriaco Summit 1239 PM PST Tue Jan 22 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON... * WINDS...North 20 to 30 mph with gusts up to 40 mph. * TIMING...Through 5 PM this afternoon. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ530-CAZ569-230100- /O.CON.KPSR.WI.Y.0002.000000T0000Z-190123T0100Z/ Parker Valley-Palo Verde Valley- Including the cities of Parker, Ehrenberg, Blythe, Palo Verde, and Ripley 139 PM MST Tue Jan 22 2019 /1239 PM PST Tue Jan 22 2019/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST /5 PM PST/ THIS EVENING... * WINDS...North 20 to 25 mph with gusts up to 40 mph. * TIMING...Mid morning through this afternoon. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 21, 9:25 AM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Jan 21, 9:25 AM PST, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1025 AM MST Mon Jan 21 2019 .UPDATE...Updated Aviation Discussion... && .SYNOPSIS... A dry cold front will arrive today, bringing cooler temperatures and breezy to locally windy conditions to the region. Wind will subside after Tuesday, but the cool down will linger into Wednesday. Expect a solid warm up toward the end of the week and heading into weekend as high pressure aloft builds just to our west. && .DISCUSSION... At 2 am this morning, a large open wave trof could be seen pushing inland into the desert southwest; southwest flow ahead of the trof was spreading quite a bit of mainly high clouds into Arizona and surface dewpoints were continuing to rise. For the most part dewpoints over the lower deserts ranged from the low 30s to low 40s and were 3-5 degrees higher than 24 hours ago. Latest 500mb plot data indicated that the ridge over Arizona had weakened and shifted east of Arizona with heights down 40-60m across the state. Very little has changed in our forecast thinking and only very minor tweaks at best were made to the 7 day forecast. Operational guidance, including the GFS and ECMWF, as well as GEFS ensemble guidance continue to call for the large progressive trof to push inland and move to the southeast and into mainly northern Arizona today. Despite some of the best QG forcing, including a large bullseye of mid level Q convergence, occurring over southern Arizona today, it will be too dry to allow for any measurable rainfall over the deserts. As the system continues to drop southeastward tonight, the only real shot for any measurable precipitation will be over the higher terrain of southern Gila County; very low end POPs around 10 percent remain in the forecast for areas east of Globe. By sunrise Tuesday we will see a very subsident airmass overspreading most of the area from the north, leading to sunny skies. Of course, the system and associated cold front will usher in much cooler air; high temperatures will fall from the mid 70s over the central deserts Sunday to the low to mid 60s on Tuesday. Look for a high in Phoenix Tuesday of just 63 degrees. Wind will be the main weather impact associated with the passage of this system; a wind advisory remains in effect for Joshua Tree NP as well as the far southwest portion of Imperial County through early afternoon today, and by Tuesday morning, winds will veer from southwest/west to the north. We may need to consider another wind advisory Tuesday mainly for areas from the lower Colorado River Valley westward into Joshua Tree NP. At this time, this looks to be a marginal event at best. Patchy blowing dust is possible with some of the stronger gusts, both today and possibly during the afternoon on Tuesday. We can also expect to see rather cold mornings both Tuesday and Wednesday across the lower Arizona desert, with coldest areas falling into the low to mid 30s. Phoenix looks to bottom out at around 40 degrees both mornings. For now, we expect conditions to stay slightly above freeze warning criteria but we will message the potential for cold temperatures midweek. After this cold system exits off to the east, we are looking at a rather high amplitude upper ridge developing just off the west coast for the remained of the week. This will place a dry and subsident northwest flow aloft into the area allowing for a gradual warming trend. With the ridge axis staying west of Arizona the warmest associated temperatures will stay out of our lower deserts but by Friday the warmer locations such as the greater Phoenix area should be climbing back into the low 70s. There will be some high clouds embedded in the flow at times but for the most part we can expect sunny/mostly sunny days and clear nights. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Strong westerly winds will prevail from late this morning through the late afternoon due to a front. Gusts up to 25 kts are likely. The strong winds should subside by sunset. While less likely, scattered blown dust may create slantwise visibility issues at times for some locations. Winds are likely to maintain a westerly component through the night for KPHX and go easterly or variable elsewhere. Southeast California/Southwest Arizona including KIPL and KBLH: Strong westerly winds will prevail through the late afternoon and subside near sunset due to a front. Gusts exceeding 25 kts are quite possible. Also, lofted dust may create a haze that hinders slantwise visibility. Otherwise, the winds should maintain a mostly westerly component through today. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: Dry conditions under high pressure aloft will dominate through the period. Below normal temperatures on Wednesday will rise through the end of the week reaching above normal by Friday. Humidity readings will remain fairly stable dipping down to between 15 to 25 percent each day. Winds will generally be light through the period. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...Wind Advisory until 1 PM PST this afternoon for CAZ560-562. && DISCUSSION...CB AVIATION...Deems FIRE WEATHER...Kuhlman
In the hours before
Local storm report, Jan 21, 8:56 AM PST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
956 AM MST MON JAN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM NON-TSTM WND DMG 3 NE CALEXICO 32.71N 115.47W
01/21/2019 IMPERIAL CA LAW ENFORCEMENT
TELEPHONE POLE REPORTED DOWN NEAR CALEXICO
DUE TO HIGH WIND GUSTS. TIME IS ESTIMATED.
&&
INSNearby
Wind Advisories in California, 2019Wind Advisories in Arizona, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.